Aa
Aa
A
A
A
Close
Avatar universal

Splitting Synthroid Dose - Reactions, Results...

I am experimenting with splitting my synthroid dose by taking half a pill 2x daily.  After 20 yrs on 112 mcg I was found to be on the hyper end and the dr has dropped it to 88 mcg. It appears that my body has become more sensitive over the years.  I am doing it because I feel lightheaded about 2.5 hours after I take the pill in the morning.   I have read that others have done the same because the full dose all at once has caused their heart to race.  If you have any experience splitting your dose, I am curious about how you space them out and any effects on your thyroid test results.  Thanks in advance for any insights.
1 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
Many of us split dosages of T3, but it's pretty rare to split dosages of T4, such as Synthroid.   I've been told that splitting the dose (of T4) can help keep the TSH from becoming suppressed, but don't have personal experience with that.  

Typically, when splitting dosages, you'd want to space them evenly during the day.  The first dose would be taken when you first get up in the morning, with the second dose taken somewhere around early afternoon.   Of course, this will depend on your schedule - for instance if you don't take your first dose until 10 am, you'll want to take the second dose later in the day, while avoiding taking it late enough to affect sleep.

You'll need to make sure you have an empty stomach when you take your Synthroid.  The dose taken when you first get up would be no problem because you'll be waking up from a night's sleep, when presumably you'd have an empty stomach. .  Be sure to take it first, with a cup of water, then don't eat/drink anything (besides water) for 30-60 minutes.  

The second dose should be taken in the same manner but could be more problematic, depending on when you eat snacks/lunch.   Because food inhibits absorption of thyroid hormone medication, you should arrange your schedule (snacks/lunch) around being able to have an empty stomach.  
Helpful - 0
2 Comments
Hi Barb -  I was thinking the same with  the second dose about two hours after lunch and before dinner.  I am going to give it a try and see  if my symptoms will subside.  Thanks again and I will send an update after a few weeks.  
You might need to wait a bit longer after lunch... depending on what you eat, it could take longer than 2 hrs for your stomach to empty sufficiently.  For instance, fiber digests more slowly, high calcium foods/supplements should be separated by 3-4 hrs from thyroid medication, etc.   That said, I'm sure you'll be able to come up with a plan.  Good luck and I'll look forward to the update.
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.